Tags

Type your tag names separated by a space and hit enter

Hepatotoxicity of antibiotics.
Acta Gastroenterol Belg 1995 May-Aug; 58(3-4):290-6AG

Abstract

Several antibiotics can cause severe hepatic injury. It is the purpose of this paper to review the main antibiotics that can cause hepatic injury and discuss the presentation, pattern, and outcome of hepatic injury. In the case of the penicillins, the combination amoxycillin-clavulanate and the penicillinase-resistant penicillins oxacillin, (di-)cloxacillin, and flucloxacillin can cause (mainly cholestatic) hepatitis. Cephalosporins have little hepatotoxicity; ceftriaxone can cause drug-induced gallstones. The potential of erythromycin and several other macrolides to cause (usually cholestatic) hepatitis is well established. Tetracyclines can cause a syndrome mimicking acute fatty liver of pregnancy, but this complication has virtually disappeared. Quinolones seem to be able to cause cholestasis. Sulfamethoxazole/trimethoprim can cause severe hepatotoxicity, especially in patients with acquired immunodeficiency syndrome (AIDS). Finally, nitrofurantoin can cause acute cholestatic and hepatocellular reactions as well as chronic hepatitis mimicking chronic auto-immune hepatitis.

Authors+Show Affiliations

Department of Hepato-Gastroenterology, Free University of Brussels (AZ-VUB), Belgium.

Pub Type(s)

Journal Article
Review

Language

eng

PubMed ID

7491842

Citation

Hautekeete, M L.. "Hepatotoxicity of Antibiotics." Acta Gastro-enterologica Belgica, vol. 58, no. 3-4, 1995, pp. 290-6.
Hautekeete ML. Hepatotoxicity of antibiotics. Acta Gastroenterol Belg. 1995;58(3-4):290-6.
Hautekeete, M. L. (1995). Hepatotoxicity of antibiotics. Acta Gastro-enterologica Belgica, 58(3-4), pp. 290-6.
Hautekeete ML. Hepatotoxicity of Antibiotics. Acta Gastroenterol Belg. 1995;58(3-4):290-6. PubMed PMID: 7491842.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Hepatotoxicity of antibiotics. A1 - Hautekeete,M L, PY - 1995/5/1/pubmed PY - 1995/5/1/medline PY - 1995/5/1/entrez SP - 290 EP - 6 JF - Acta gastro-enterologica Belgica JO - Acta Gastroenterol. Belg. VL - 58 IS - 3-4 N2 - Several antibiotics can cause severe hepatic injury. It is the purpose of this paper to review the main antibiotics that can cause hepatic injury and discuss the presentation, pattern, and outcome of hepatic injury. In the case of the penicillins, the combination amoxycillin-clavulanate and the penicillinase-resistant penicillins oxacillin, (di-)cloxacillin, and flucloxacillin can cause (mainly cholestatic) hepatitis. Cephalosporins have little hepatotoxicity; ceftriaxone can cause drug-induced gallstones. The potential of erythromycin and several other macrolides to cause (usually cholestatic) hepatitis is well established. Tetracyclines can cause a syndrome mimicking acute fatty liver of pregnancy, but this complication has virtually disappeared. Quinolones seem to be able to cause cholestasis. Sulfamethoxazole/trimethoprim can cause severe hepatotoxicity, especially in patients with acquired immunodeficiency syndrome (AIDS). Finally, nitrofurantoin can cause acute cholestatic and hepatocellular reactions as well as chronic hepatitis mimicking chronic auto-immune hepatitis. SN - 1784-3227 UR - https://www.unboundmedicine.com/medline/citation/7491842/Hepatotoxicity_of_antibiotics_ L2 - https://medlineplus.gov/drugreactions.html DB - PRIME DP - Unbound Medicine ER -